Hail, Osage
- When
- May 8, 4:00 PM CST to 4:01 PM CST
- Where
- Osage County, 7.6 mi N of Burlingame
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.860, -95.830
On the afternoon of May 8 thunderstorms formed a long a cold front passing through the area. The instability was decent although the shear was limited.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the afternoon of May 8 thunderstorms formed a long a cold front passing through the area. The instability was decent although the shear was limited. Therefore only a few storms were able to produce severe weather for a brief period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 8, 2:01 PM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 301 PM CDT Thu May 8 2014 .SHORT TERM...(Through Tonight) Issued at 252 PM CDT THU MAY 8 2014 The main focus for the short term is on the potential for thunderstorm development, with some strong to severe storms possible. Water vapor imagery showed the deep mid-level trough progressing eastward into the High Plains with a swath of dry air stretching across the western half of Kansas and the cloud cover gradually diminishing across eastern Kansas. The main surface low was situated over eastern Nebraska, with a secondary low developing over western Oklahoma near the Texas panhandle. As of 19z, the radar and surface obs showed the cold front stretching between these surface lows being located generally along a line from Seneca to Alma to Council Grove. Dewpoints ahead of this boundary where still in the low/mid 60s, with drier conditions settling in behind the boundary as dewpoints dropped into the upper 40s to upper 50s across north central Kansas. The cloud cover along with veering winds behind the front have limited afternoon heating with temperatures generally in the 70s. At 19z, radar showed a few showers and thunderstorms beginning to initiate along this boundary over far eastern/southeast Nebraska. Short-range models show this development continuing to spread southward along the boundary into northeast and eastern Kansas after 20z with more scattered storm development by the 22z-00z timeframe, progressing eastward into Missouri during the evening hours. This region looks to be favorable for the development of strong to severe supercell thunderstorms as there is limited convective inhibition in place. MUCAPE is modest with upwards of 1000-2000 J/kg, and there is decent 0-6km bulk shear of 50-60kts. With the frontal passage, soundings show some veering of the low-level winds with 0-1km bulk shear potentially upwards of 15-20kts, so cannot rule out the potential for a few isolated tornadoes across far eastern Kansas. However, the main severe threat looks to be large hail with upwards of golfball size hail possible with the stronger storms. Could also see some damaging winds with this activity. These thunderstorms should initially be somewhat scattered in nature, and develop more into a line of storms by early this evening as the cold front progresses eastward, with this main thunderstorm activity diminishing by mid to late evening. However, additional shower and thunderstorm develop is possible overnight across east central Kansas as the secondary low tracks northeastward into southeast Kansas. Expect these storms to be elevated in nature and should exit east of the area Friday morning. Winds will continue to veer to the west and northwest behind the front tonight into Friday morning, with clearing skies across much of the northwestern half of the forecast area overnight. As a result, expect to see a spread in low temperatures tonight ranging from the middle 40s over north central Kansas to the middle 50s across east central Kansas due to the lingering shower and thunderstorm activity. .LONG TERM...(Friday through Thursday) Issued at 252 PM CDT THU MAY 8 2014 All indications are that the main PV anomaly/trough axis will exit the forecast area by around 15Z on Friday with a few lingering showers or even a thunderstorm possible through that time. Otherwise, expect downward motion and some dry advection to bring sunshine by afternoon. The post-frontal airmass is substantially cooler, but expect to mix up to 850 or even 800 hPa with sunshine and westerly winds, and still expect highs to climb into the 70s. Nearly zonal upper flow prevails into early Saturday with the front weakening and stalling over southern KS or northern OK. Should see dry conditions through Friday night and much of Saturday but expect the front to return north with warm moist advection Friday night into Saturday morning as surface low pressure develops from eastern Colorado into the OK panhandle. So have gone warmer with Friday night lows, and also a bit warmer on Saturday as cloud cover should be limited and the airmass rather warm. By Saturday afternoon, expect a negatively tilted short wave trough to eject across the Dakotas. This storm system will have a glancing impact on the local forecast area, but this bit of ascent will combine with moderate to strong instability expected by Saturday afternoon, along with a frontal boundary that will likely be lingering in the area or drifting back south across parts of Kansas. Expect the cap to be erased by mid to late afternoon, and the instability in conjunction with 30 to 50 kts of 0-6 km wind shear should result in scattered thunderstorms developing near the front. The most likely area seems to be near/south of I-70 at this time, and some of these storms would likely take on supercell characteristics with at least some potential for large hail. The wind potential will at least partially be tied to how warm temperatures get in the warm sector...warmer equating to greater damaging wind potential. Tornado potential seems on the low side given current forecast parameters given expectation for somewhat veered low level winds...but with a nearly stationary front in play, some small potential may exist. Expect a weak embedded short wave trough to perhaps enhance thunderstorm coverage near and even north of the front as the low level jet intensifies after sunset. This could allow the hail threat to persist north of the front through the overnight hours with elevated convection. On Sunday, expect a deep upper trough to begin to eject into the central Plains. The surface low is expected to deepen markedly over the OK panhandle while the surface front should remain across the local forecast area. One of the most significant uncertainties in the Sunday forecast regards the location of the front. The ECMWF is strongest/farthest north with the surface low and hence has the front extending across north central KS. The NAM...which can be flaky with details at the end of the forecast run...is stronger with the cold front progression and has the boundary along the boundary by 00Z Monday. The GFS is playing middle ground at this time. Another area of uncertainty lies in any stabilization that may occur with any overnight/early morning convection as we've seen with recent events. Wherever the boundary is located by Sunday afternoon, the warm sector south of the front should be characterized by strong to extreme instability and ample deep layer wind shear. Thunderstorms are likely to develop by mid afternoon along the front and become supercellular and severe. Low level winds again appear to be veered a bit but still with a fair amount of low level shear. All told, this appears to be an elevated chance for severe storms along and south of the frontal boundary...again focused near/south of I-70 for highest chances. The extent of storm severity will depend on several factors that can not currently be resolved but given magnitude of shear and instability the potential for widespread severe is evident. Showers and thunderstorms are expected to linger into Monday, with the end time depending on the speed of the upper trough which appears to be rather slow in its eastward progression. There are indications of lingering instability into the day on Monday in eastern KS but severe potential is questionable and quite low at this time. The upper low is showing a fair potential to slow and stall invof the western Great Lakes which would keep the local area in cool NW flow for several days with a fair amount of cloud cover. This long term forecast is rather uncertain though as even a minor eastward shift to the upper low would bring more frequent sunshine and temps would be quite a bit warmer. && .AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon) Issued at 1234 PM CDT THU MAY 8 2014 For the 18z TAFs, continuing to monitor the potential for thunderstorms to develop late this afternoon along a cold front as it tracks eastward across the region. This activity may initiate near or just east of KMHK with better chances for thunderstorms near KTOP/KFOE. This activity should shift east of the area during the evening hours. With the frontal passage, breezy southerly winds will veer toward the west and northwest tonight into Friday morning. Cloud cover should begin to diminish by the end of the TAF period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...Barjenbruch AVIATION...Hennecke
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 355 PM CDT THU MAY 8 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-092100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 355 PM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG A COLD FRONT AND MOVE EASTWARD THROUGH THE EVENING HOURS. THE AREA AT GREATER RISK FOR THESE STORMS IS ALONG AND EAST OF A LINE STRETCHING FROM HIAWATHA TO TOPEKA TO EMPORIA. THE MAIN HAZARDS FROM THE STRONGEST THUNDERSTORMS WOULD BE LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND DAMAGING WIND GUSTS. POTENTIAL FOR TORNADOES IS EXTREMELY LOW. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...PARTICULARLY IN EAST CENTRAL KANSAS AS THUNDERSTORMS MAY MOVE OVER THE SAME AREAS DURING THE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A SLOW MOVING STORM SYSTEM WILL BRING THUNDERSTORM CHANCES TO THE AREA FROM SATURDAY AFTERNOON THROUGH MONDAY. SOME OF THE INGREDIENTS FOR SEVERE WEATHER WILL BE IN PLACE ON SATURDAY AFTERNOON MAINLY SOUTH OF INTERSTATE 70...AND POSSIBLY ACROSS THE ENTIRE AREA ON SUNDAY. SEVERE WEATHER POTENTIAL IS LESS CERTAIN ON MONDAY...AND WILL DEPEND ON THE SPEED OF AN ADVANCING COLD FRONT. AS OF NOW...SUNDAY APPEARS TO BE THE DAY WITH THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING ...MAINLY EAST OF A HIAWATHA TO TOPEKA TO EMPORIA LINE.
The Topeka radar (KTWX), 38 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507198, 507199.